Treatment

  • 5 replies
  • 21 subscribers
  • 939 views

Hello everyone, Thank you for making this community a welcoming, safe space where we can feel listened to and understood.

This is a short note to share my treatment plan for fighting TNBC (grade 3); hoping to receive some tips on how to manage the frightening side effects as stated in the Patient Agreement to Systemic Anti-Cancer Therapy (SACT): EC-Carboplatin-Paclitaxel.

As it stands, my treatment plan comprises (treated in London, UK):
Carboplatin 1 every 3 weeks for 12 weeks
Paclitaxel 1 per week for 12 weeks
Followed by,
EC (Epirubicin + Cyclophosphamide) 1 every 2 weeks for 4 doses
The total duration seems to be 20 weeks (or more).

Today I had a marker placed in the affected area to guide the surgeon in the future during the lumpectomy procedure.

Having read the medicines leaflets, I am confused about whether I should proceed with the treatment (sounds dumb, I know...). Of course, I want to live longer, but I want to live well. I'm worried I will spend agonising whatever time I have left due to the side effects instead of genuine living, only for my body to meet its premature end.

How did you all come to terms with the battle ahead and decide to still go through it?

Thank you for you time and support. May you all have a full and speedy recovery. 
PrayEarth africaPeaceHeartDeciduous tree

P.S. Apologies for the depressing post; wish I could change it to a more positive one.

  • Hi there

    Thanks for your honest and brave post.  I don’t find it at all depressing, it’s a simple request for info and opinions, which sounds positive to me. 

    OK, side effects can be horrible but not always. Everyone’s experience is different and I’ve met people who have sailed through with very few. The worst one for me was the fatigue which can grip you a couple of days after chemo, but it wears off after a few days or a week at most. Ok I felt a bit nauseous sometimes but I felt it was all worth it to get a chance of a cure. 

    I had TNBC, Stage 3 too and had a lumpectomy, removal of some llymph nodes, chemotherapy and then radiotherapy.  My treatment went on for 18 weeks. That was a year ago now. I admit that it wasn’t a pleasant experience overall but it was tolerable. I also met some amazing people, both patients  and nurses, technicians and doctors. 

    I’d say it was worth it. If you find that you really can’t bear the side effects you can always stop treatment or ask for alternative drugs. You are in charge. It’s your body and your life, but I suggest that you at least give the treatment a chance. It may well save your life. You know the alternative.

    Good luck and I hope all goes well. Keep posting if you need to. We are here!

  • It’s not a depressing post at all, I think most of us go through similar anxieties. I don’t know whether it will help at all, but I have written a blog on and off during my own treatment journey, to try to help me through the various decisions I have had to take and to help me process events as they have unfolded. It describes how each stage of treatment has been for me.  A ‘spoiler’ warning - part way through, I found I had metastatic cancer despite having the treatment. Hopefully that won’t become part of your journey and doesn’t put you off reading my story. 

     A trip with triple negative breast cancer  

  • Hi Aly Ellie

    Like the others I don't find your post depressing.  While I won't say chemo is easy, it is doable.  It's very rare to get all the side effects they mention and you may get away with no side effects.  In order to prevent side effects drink plenty of fluids and take the anti-sickness tablets even if you are feeling ok.  If you have side effects and they become too much give your chemo ward a call and they will adjust the chemo if need be.

    I just wanted to do everything I could to make sure that I got better as I have four lovely nieces that I want to see grow up.

    Wishing you the best of luck with your treatment and hopefully the side effects will be kind to you.

    Best wishes

    Daisy53

    Community Champion Badge

  • Hi  

    Anti sickness tablets can lead to constipation so I don’t know that it’s helpful to take them if you are not feeling sick, particularly if you don’t have history of being / feeling sick. My caution comes from getting badly blocked up following use of anti sickness tablets I didn’t need, ending up in hospital with diverticulitis. 

  • Hi Aly, I haven’t been on the forum for  while, but just seen your post. Those leaflets make it sound really scary don’t they? I felt exactly the same as you and got really anxious about starting chemo. I was diagnosed with a 15mm stage 3 tumor. I’ve had 3 lots of EC and currently just had number 9 of 12 paclitaxel, so will try to help best I can through my experience. The EC was the hardest of the 2. For the first 3-4 days it felt a bit like a hangover without the headache. I just felt  a little more tired than usual and a bit spaced out and flushed, so just rested and drank plenty. I also had constipation but the hospital prescribed me with laxatives which kicked in after 2-3 days. I have a phobia of being sick so did the the anti sickness meds for the first 5 days, even though I didn’t need them. I also had the filgrastim injections for my white blood cells, but couldn’t face doing it myself, so my husband did those for me at bed time. They didn’t hurt but did cause some bone pain, which I just took paracetamol for. Beware of the steroids though, they gave me munchies and I ate like a pig. Also I had no filter with what I said (sometimes not a bad thing). There’s also the hair loss but it was honestly not as bad as I thought. I had long thick hair which started to fall a little around week 3. I decided to take control and shave to a number 2 so it wasn’t as bad. Also raised £2500 for charity, so felt better about that. I’m now on weekly paclitaxel, I feel more tired at the end of the day and a little more achy some days (but that could be age) Ive not felt sick at all, but I have noticed my sense of smell is really keen and some foods just don’t taste right. I was always a sweet tooth, but now prefer savoury. Also certain foods (and wine) give me heartburn, so I’m always armed with a bottle of gaviscon. Some of my nails are starting to go a little discoloured but I have been using gel nail varnish. Sorry for the long post but I hope this helps. I know not everyone gets the same side effects, but I was told never suffer, just contact your team and there is always something to ease them. Good luck